Indiana, 2003

Damaging Winds in Indiana, July 7, 2003

July 7, 2003 · NWS LOT · 3 events in 3 counties and zones

After a line of morning thunderstorms moved from northern Illinois into northwest Indiana, a second line of severe thunderstorms moved into northwest Indiana during the late evening hours of July 7th. Trees, tree limbs and power lines were blown down in Munster, Crown Point and Merrillville in Lake county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

After a line of morning thunderstorms moved from northern Illinois into northwest Indiana, a second line of severe thunderstorms moved into northwest Indiana during the late evening hours of July 7th. Trees, tree limbs and power lines were blown down in Munster, Crown Point and Merrillville in Lake county. Trees and power lines were damaged in Goodland and Morocco in Newton county. A farm house was damaged and two barns were destroyed in Benton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 7, 6:48 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 7, 6:48 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT MON JUL 7 2003

AVIATION DISCUSSION FOR THE 00 UTC TAFS

THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW
LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE
IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A
A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS
FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL
MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN
TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS
AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE
MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS
AREA.  WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14
AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE
TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST
HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY
HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND
PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN
THE AFTERNOON.

WHW

PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS:

AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION.  SFC
ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST
AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG
RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT.  SATLT IMAGERY
SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM
DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM
ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU
CAPES OVR 4000 J/KG.    THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW
HRS FROM SRN WI-NRN IL-ERN IA.  MORE ORGANIZED STMS MAY FORM NR SFC
COLD FRONT OVR UPPER MIDWEST.  THIS FRONT SAGS DOWN INTO FA ON TUES
AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON.  THIS IS
EXPECTED TO SET UP PERIODS OF TSTMS.  THIS ZONE OF CONVECTION THEN
SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN
RESPONSE TO BUCKLE IN WLYS.  LINGERING SHWRS TO CONT OVR WED INTO
WED EVENING.  THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES
IN.  RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN.

.CHI...NONE

MERZLOCK

FXUS63 KLOT 080048 RRA
AFDCHI

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
740 PM CDT MON JUL 7 2003

AVIATION DISCUSSION FOR THE 00 UTC TAFS

THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW
LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE
IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A
A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS
FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL
MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN
TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS
AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE
MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS
AREA.  WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14
AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE
TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST
HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY
HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND
PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN
THE AFTERNOON.

WHW

PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS:

AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION.  SFC
ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST
AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG
RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT.  SATLT IMAGERY
SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM
DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM
ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU
CAPES OVR 4000 J/KG.    THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW
HRS FROM SRN WI-NRN IL-ERN IA.  MORE ORGANIZED STMS MAY FORM NR SFC
COLD FRONT OVR UPPER MIDWEST.  THIS FRONT SAGS DOWN INTO FA ON TUES
AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON.  THIS IS
EXPECTED TO SET UP PERIODS OF TSTMS.  THIS ZONE OF CONVECTION THEN
SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN
RESPONSE TO BUCKLE IN WLYS.  LINGERING SHWRS TO CONT OVR WED INTO
WED EVENING.  THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES
IN.  RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jul 7, 3:00 PM CST, 7 hours 6 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.  THE LATEST
IN A SERIES OF SHORTWAVES WILL BE MOVING THROUGH THE UPPER LAKES
REGION TONIGHT...ENHANCING CHANCES FOR ORGANIZED CONVECTION OVER THE
OUTLOOK AREA. THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN 10
PM AND 6 AM TONIGHT AND TUESDAY MORNING. DAMAGING WINDS AND LARGE
HAIL ARE THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AND
TUESDAY NIGHT FOR MOST OF THE AREA.  HEAVY RAIN IS POSSIBLE
ESPECIALLY IN SOUTHERN PORTIONS...WHICH COULD CAUSE AT LEAST SMALL
STREAM FLOODING DUE TO ALREADY SATURATED SOILS FROM THE WEEKEND
RAINS...PRIMARILY SOUTHEAST OF A BLOOMINGTON...WATSEKA...RENSSELAER
LINE.

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH WEDNESDAY...BUT ARE
NOT EXPECTED TO BE SEVERE. MORE THUNDERSTORMS COULD RETURN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON...FROM MID AFTERNOON ON...AND
TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 47 km away, was scanning. The volume nearest the first event began at 04:04 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 7, 10:06 PM CST to 10:15 PM CST
Where
Lake County, Munster
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
41.567, -87.517

Thunderstorm Wind, Newton

When
July 7, 10:10 PM CST
Where
Newton County, Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
40.767, -87.283

Thunderstorm Wind, Benton

When
July 7, 11:45 PM EST
Where
Benton County, 5 mi W of Earl Park
Measured
57 kt (66 mph) estimated gust
Property damage
$20,000
Reported by
EMERGENCY MANAGER
Coordinates
40.683, -87.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370286, 5370287, 5370288.